South Dakota, 2011Damaging Wind in South Dakota, July 19, 2011
July 19, 2011 · NWS UNR · 1 event in 1 county or zone
A severe thunderstorm produced high wind gusts over southwestern Harding County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced high wind gusts over southwestern Harding County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 8:20 PM MST, 40 minutes earlier.
Area forecast discussion, Jul 19, 8:20 PM MST, 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
920 PM MDT TUE JUL 19 2011
.DISCUSSION...AT 03Z UPPER RIDGE BEGINNING TO DRIFT SE AS UPPER
TROF NOW PUSHING INTO IDAHO. ISOLD/SCT TSTMS CONTINUE ON NW SIDE
OF UPPER RIDGE IN MONSOONAL PLUME. TEMPS REMAIN QUITE WARM WITH
MAINLY 80S ON THE PLAINS AND 70S IN THE BLACK HILLS.
ISOLD TSTMS WILL BE POSSIBLE THRU THE NIGHT...ESP ACROSS NERN WY
AND FAR WRN SD. CURRENT FORECAST IN GOOD SHAPE AND HAVE MADE ONLY
MINOR ADJUSTMENTS.
PREVIOUS FORECAST DISCUSSION:(213 PM MDT)...
WEDNESDAY...AN UPPER LEVEL TROF CURRENTLY OVER THE PAC NW WILL RACE
EWD THROUGH THE NRN ROCKIES AND INTO THE NRN PLAINS. THIS WILL DRIVE
A COLD FRONT THROUGH OUR WRN ZONES IN THE MORNING AND THROUGH OUR
ERN ZONES BY AFTERNOON. WILL END THE EXTREME HEAT WARNING ACROSS
NWRN SD AT 12Z WEDNESDAY BUT KEEP GOING FOR SCNTRL SD THROUGH THE
DAY...ALTHOUGH THE WARNING MIGHT NEED TO BE CANCELLED EARLIER. WINDS
WILL BE QUITE GUSTY BEHIND THE COLD FRONT...ESPECIALLY OVER NWRN SD
SO WILL GO AHEAD AND ISSUE A WIND ADVISORY THAT AREA DURING THE DAY.
WINDS WILL QUICKLY DECREASE IN THE EVENING WITH HIGH PRESSURE
BUILDING INTO WRN SD.
THURSDAY...MODELS SHOW THE MONSOONAL PLUME SHIFTED TO OUR SOUTH/EAST
WITH IMPRESSIVE DRY SLOT EXTENDING FROM THE DESERT SW NEWD INTO THE
NRN PLAINS. THIS SHOULD PUT A LID ON ANY PCPN CHANCES. TEMPS WILL BE
NEAR TO SLIGHTLY ABOVE AVERAGE.
EXTENDED...WEST-SOUTHWEST FLOW ALOFT EARLY IN THE PERIOD WILL BRING
A CHANCE FOR SHOWERS AND STORMS FRIDAY. RIDGE WILL THEN BUILD BACK
OVER THE ROCKIES AND PLAINS FOR THE WEEKEND AND EARLY NEXT
WEEK...BRINGING MAINLY DRY WEATHER SATURDAY INTO EARLY NEXT WEEK.
TEMPERATURES WILL GENERALLY BE SLIGHTLY ABOVE AVERAGE...WITH HIGHS
MOSTLY IN THE MID 80S TO MID 90S.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE THRU THE FORECAST PERIOD.
ISOLD TSTMS ARE POSSIBLE THRU TONIGHT WITH LOCAL IFR/MVFR CONDS
IN AND NEAR ANY TSTMS. COLD FRONT WILL PUSH ACROSS AREA ON WEDNESDAY
MORNING WITH GUSTY NW WINDS DEVELOPING BEHIND THE COLD FRONT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...EXCESSIVE HEAT WARNING UNTIL 6 PM MDT /7 PM CDT/ WEDNESDAY FOR
BENNETT-JACKSON-MELLETTE-TODD-TRIPP.
EXCESSIVE HEAT WARNING UNTIL 6 AM MDT WEDNESDAY FOR HAAKON-
NORTHERN MEADE CO PLAINS-PERKINS-ZIEBACH.
WIND ADVISORY FROM 6 AM TO 6 PM MDT WEDNESDAY FOR BUTTE-HAAKON-
HARDING-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WY...NONE.
&&Hazardous weather outlook, Jul 19, 1:49 PM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
249 PM MDT TUE JUL 19 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
249 PM MDT (349 PM CDT) TUE JUL 19 2011
...EXCESSIVE HEAT WARNING FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA TONIGHT...
...EXCESSIVE HEAT WARNING FOR SOUTH CENTRAL SOUTH DAKOTA THROUGH
WEDNESDAY...
...WIND ADVISORY FOR NORTHWESTERN SOUTH DAKOTA WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE HEAT INDEX WILL RANGE FROM 100 TO 113 DEGREES THIS
AFTERNOON ACROSS PORTIONS OF NORTHWEST INTO SOUTH CENTRAL SOUTH
DAKOTA.
A COUPLE OF THUNDERSTORMS MAY DEVELOP OVER NORTHEASTERN WYOMING AND
NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COOL FRONT WILL BRING GUSTY NORTHWEST WINDS TO 45 MPH ACROSS
NORTHWEST SOUTH DAKOTA ON WEDNESDAY. THE HEAT INDEX WILL REACH NEAR
100 DEGREES IN SOUTH CENTRAL SOUTH DAKOTA ON WEDNESDAY BEFORE THE
COOL FRONT ARRIVES LATER IN THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, Jul 19, 7:25 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 10 NNE NEW HAVEN 44.88N 104.77W
07/19/2011 E60.00 MPH CROOK WY PUBLIC
&&
LCZEPYHAThunderstorm Wind, Harding
- When
- July 19, 9:00 PM MST
- Where
- Harding County, 3 mi SSE of Harding
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.360, -103.806
Five trees, including one that was 18 inches in diameter, were blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wyoming, July 19, 20114 deaths · 2 injured · 1 event
- Excessive Heat in Missouri, July 19 to 24, 20111 death · 1 injured · $21,000 · 11 events
- Flash Flooding in Ohio, July 19, 2011$4.3 million · 6 events
- Flash Flooding and Hail in Wisconsin, July 19, 2011$830,000 · 65 kt wind · 10 events
- Tornado and Hail in Wisconsin, July 19, 2011$530,000 · EF0 · 19 events
- Flash Flooding and Hail in North Dakota, July 19, 2011$376,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Winds in Minnesota, July 19, 2011$252,000 · 60 kt wind · 14 events
- Excessive Heat and Heat in Kentucky, July 19 to 24, 20115 injured · 32 events
- Damaging Winds in Maryland, July 19, 2011$86,000 · 61 kt wind · 10 events
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 2011$67,000 · 52 kt wind · 15 events
- Flash Flood in Louisiana, July 19, 2011$100,000 · 1 event
- Flash Flood and Lightning Strike in Texas, July 19, 2011$80,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329330.